Jeffrey Lees and Dr. Matthew Perry

Cambria County Coroner Jeffrey Lees answers a question from the media as Dr. Matthew Perry, regional medical director of emergency medicine at Conemaugh Health System, listens on Friday, Jan. 10, 2020, at a press conference at the coroner’s office in the Central Park Complex in downtown Johnstown.

A drug 100 times more potent than fentanyl?

A tranquilizer used on elephants and other large animals?

A narcotic than can kill you before you’ve even felt the effects from an injection?

That’s carfentanil, and it’s here.

And while the impact on the overdosing individual is tragically obvious, carfentanil can go right on killing others who come in contact with the drug – even those trying to help.

Officials announced the first two confirmed Cambria County overdose fatalities caused by carfentanil, described by Coroner Jeffrey Lees as a powerful synthetic opioid. Carfentanil is added to heroin and other drugs to increase potency, sources said.

Dr. Matthew Perry of the Conemaugh Memorial Medical Center emergency department described the effects of carfentanil as “unimaginable and dangerously extraordinary,” as our Mark Pesto reported.

Lees, Perry and representatives of the Cambria 911 center and ForensicDx of Windber issued warnings that while the risk for drug users is high, carfentanil also brings added danger for emergency responders and others who might come in contact with the drug.

Without protective gloves and clothing, the drug could get into the system of someone assisting or treating an overdose patient– at the scene, in an ambulance, at the hospital.

Lees said carfentanil “can be absorbed through the skin, (or) inhaled. And it is a severe danger to our men and women on the front lines.”

Dr. Lauren Huddle, forensic pathologist at ForensicDx, said the presence of carfentanil means responders should take “universal precautions.” Robbin Melnyk, Cambria County 911 coordinator, said people calling in emergencies should provide as much detail as possible about what they’re seeing to help ensure that EMTs and police arrive as prepared as possible for whatever risk factors are present.

The region’s first carfentanil-related fatality was in Bedford County in June 2017.

At that time, ForensicDx CEO Curtis Goldblatt told reporters that carfentanil acts like a key that convinces brain receptors to “turn off” breathing. As our David Hurst reported in 2017, the opioid antidote naloxone can reverse the effects, but as many as six doses might be needed.

Speaking at the Bedford County Courthouse, Andrew Sylvester, UPMC Bedford director of emergency services, said carfentanil is “out there. It’s real, and it’s here.

“We need to take this 100% seriously because of the effects to the responders, the nurses and physicians who might be at risk.”

A year earlier, 91 people overdosed and eight died from carfentanil in Akron, Ohio.

In November 2016, an Akron man was charged with distributing carfentanil and fentanyl after two dozen people overdosed, including two fatalities, in Huntington, West Virginia.

The federal Drug Enforcement Administration warned then that “improper handling of carfentanil ... has deadly consequences.”

It is a good bet that these won’t be our region’s only brushes with this deadly opioid – which Lees said is 5,000 times stronger than heroin.

Melnyk said emergency responders are trained about the risks of carfentanil.

But the public needs to be aware as well – to reduce the potential for collateral damage from this killer drug.

Perry said: “We need to stay diligent and vigilant – as pre-hospital providers, bystanders, ER staff, anybody that may come in contact with the patient – to use universal precautions, wear gloves, have N95 masks available, because anybody can be affected.”

Cambria County District Attorney Greg Neugebauer urged residents with any knowledge related to the two carfentanil deaths to contact authorities. “I personally believe that somebody in the community knows something,” he said Friday, adding: “The community’s got to help us.”

Recommended for you